advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Michigan, USA:

Can the timing of taking a loop diuretic (Demadex) have a profound effect on blood glucose levels? On two occasions, after withholding a daily dose of Demadex, subsequent (6 to 10 hours) later blood glucose was 40 and stayed low despite several doses of orange juice. Both times it took 2 to 3 hours to come back, in spite of multiple 2-3 oz. OJ inputs. Then stabilized through a 10 to 12 hour period of normal multiple insulin doses, until the Demadex was restarted. Both times, blood glucose levels then skyrocketed to 300.

Answer:

Loop diuretics can increase insulin requirements although I'm not aware if this can happen as an acute rather than chronic effect. For you the effect seems to be fairly acute. However, since these drugs work by making the kidney excrete more water, the concentration of sugar in the blood could rise. I would have thought that the way to cope with these problems is to take the diuretic at the same times each day and to reduce your insulin dose slightly if you don't need to take the diuretic.

KJR

[Editor's comment: This question addresses a common concern: "Can taking (or not taking) (fill in the name of any prescription medication for another reason) affect my blood sugar in some unexpected way?" Whenever you run into such an issue, the first thing to do is to check more blood sugars, to be sure the effect is repeatable; the second thing to do is to ask your physician or pharmacist about it. Also, if you have access to a big fat book called the "PDR" (Physician's Desk Reference) through your local library or bookshop, you might be able to decipher the jargon and figure out something worthwhile about what's happening. Whatever else, don't stop the medication on your own; inquire to your physician about perhaps using an alternative medication instead. WWQ]

Original posting 28 Dec 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.